Indiana, 2005

Hail and Damaging Winds in Indiana, May 19, 2005

May 19, 2005 · NWS LOT · 5 events in 1 county or zone

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 19, 2:45 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, May 19, 2:45 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
245 PM CDT THU MAY 19 2005

.DISCUSSION...

BAND OF THUNDERSTORMS DEVELOPING AND MOVING THROUGH NRN IL IN AREA
THAT GOT PRETTY GOOD INSOLATION THE LAST FEW HOURS. DEWPOINTS OVER
WEST CENTRAL ILLINOIS ARE MARGINAL BUT THERE IS A PRETTY GOOD MOIST
AXIS ACROSS EAST HALF OF IL. THUNDERSTORMS WITH POTENTIAL FOR LARGE
HAIL WILL CONTINUE TO MOVE ACROSS THE AREA NEXT FEW HOURS.
THUNDERSTORMS SHOULD DIMINISH THIS EVENING WITH LACK OF HEATING AND
AS UPPER LOW DROPS SE INTO INDIANA. DRYING OUT FRIDAY WITH RIDGING
ACROSS WESTERN GREAT LAKES AREA. NORTHEAST WIND SHOULD BRING MORE
SIGNIFICANT LAKE COOLING THAN LAST 2 DAYS. NEXT SYSTEM COMING IN
SATURDAY NIGHT AND SUNDAY WITH ANOTHER UPPER LOW DEVELOPING AND
DROPPING SE. CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT INTO SUNDAY
MORNING...THEN SHOWERS POSSIBLE SUNDAY AFTERNOON AS UPPER LOW AND
COLD POOL DROP SE ACROSS THE AREA. LOOKS LIKE A PROLONGED PERIOD OF
CLOUDINESS INTO MON AND TUE AS UPPER LOW WOBBLES AROUND NE STATES
BUT WILL NOT HAVE ANY PRECIP IN FORECAST. NEXT CHANCE OF RAIN LOOKS
TO BE WEDNESDAY NIGHT AND THURSDAY. SEASONABLE TEMPS BUT LAKE
COOLING ALMOST EVERYDAY FOR THE NEXT WEEK.

ALLSOPP

&&

.AVIATION...
FOR 18Z TAFS...GOOD CYCLONIC CIRCULATION OVER TERMINALS TODAY. AS
SFC TROF FROM WI POKES SE INTO NRN IL. THIS PROGGED TO SLOWLY DROP
SOUTH AND EAST THRU TNGT. MRNG FORMATION OF LOW SC IN CNTRL IL
SHIFTING EAST NOW AND OPENING NRN IL TO DIURNAL HEATING. ALREADY
SHOWERS DEVELOPING NEAR DBQ. CUD BE SOME TSTMS POTENTIAL HERE BUT
EXPECT BETTER CAPES SOUTH AND EAST OF TERMINALS THIS AFTN. AM
LEAVING TSTMS ACTIVITY OUT OF TERMINALS FOR NOW. WILL AMEND AS
DEVELOPMENT GETS UNDERWAY TO SEE COVERAGE AND LOCATION. APPEARS TO
BE FORMING ON LEADING EDGE OF AC SWINGING EAST ACROSS SRN WI NRN IL.
THIS WUD BE IN ORD VCNTY BTWN 2-3PM. SFC WINDS SHIFTING TO NORTH BY
EVENING AS LOW DROPS SOUTH AND EAST. IFR CIGS AND MVFR VSBY IN WI
SHUD MOVE OVER BORDER SHORTLY THEREAFTER AND MOVE INTO TERMINALS
OVERNIGHT. AS HIGH BUILDS DOWN THRU WI/LK MICH FRIDAY...SHUD SEE
SOME DRYING TO LIFT IFR CIGS AND MVFR VSBYS BY NOONTIME. THIS
QUESTIONABLE BUT WILL GO ALONG WITH ETA GUIDANCE THIS FAR OUT.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, May 19, 4:00 PM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT THU MAY 19 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-201100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT THU MAY 19 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING UNTIL
ABOUT 900 PM. THE MAIN THREAT IS LARGE HAIL. WEAK LOW PRESSURE FROM
WESTERN WISCONSIN TO NORTHERN ILLINOIS WILL MOVE SOUTHEAST LATE THIS
AFTERNOON AND THIS EVENING. WARM MOIST UNSTABLE AIR WILL BE OVER THE
EAST HALF OF ILLINOIS AND NORTHERN INDIANA. THE THUNDERSTORM THREAT
WILL DIMINISH AFTER SUNSET AS THE ATMOSPHERE STABILIZES AND THE LOW
MOVES SOUTHEAST.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT AND
SUNDAY...AND AGAIN WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>746-766-201100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
400 PM CDT THU MAY 19 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING UNTIL
ABOUT 900 PM. THE MAIN THREAT IS LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE ILLINOIS AND
INDIANA NEAR SHORE WATERS FOR HAZARDOUS WINDS AND WAVES.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT AND
SUNDAY...AND AGAIN WEDNESDAY AND WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

ALLSOPP

In the hours before

Local storm report, May 19, 6:18 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
618 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             CHEBANSE                41.00N 87.91W
05/19/2005  2.75 INCH        IROQUOIS           IL   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTED BASEBALL SIZED HAIL AT MILE
            MARKER 302 ON I-57 AT KANKAKEE-IROQUOIS COUNTY LINE.

&&

STACHNIK
Local storm report, May 19, 6:21 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
621 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     PLAINFIELD              41.62N 88.20W
05/19/2005                   WILL               IL   NWS EMPLOYEE

            LARGE TREE DOWN ON CATAN FARM ROAD NEAR DRAUDEN ROAD

&&

STACHNIK
Local storm report, May 19, 6:37 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
637 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     DE KALB                 41.93N 88.75W
05/19/2005  60 MPH           DE KALB            IL   TRAINED SPOTTER

            WIND GUSTS TO 60 MPH AND INTENSE RAINFALL

0402 PM     HAIL             ROCKTON                 42.45N 89.07W
05/19/2005  1.75 INCH        WINNEBAGO          IL   EMERGENCY MNGR

0405 PM     HAIL             ROSCOE                  42.42N 89.01W
05/19/2005  0.88 INCH        WINNEBAGO          IL   TRAINED SPOTTER

0407 PM     HAIL             2 SW ROSCOE             42.40N 89.03W
05/19/2005  1.50 INCH        WINNEBAGO          IL   CO-OP OBSERVER

0418 PM     HAIL             POPLAR GROVE            42.37N 88.82W
05/19/2005  1.00 INCH        BOONE              IL   AMATEUR RADIO

            NEAR ROUTE 173 IN CENTRAL BOONE COUNTY

0420 PM     HAIL             PLAINFIELD              41.62N 88.20W
05/19/2005  1.25 INCH        WILL               IL   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL AT ROUTE 59 AND THEODORE

0427 PM     TSTM WND DMG     YORKVILLE               41.64N 88.45W
05/19/2005                   KENDALL            IL   EMERGENCY MNGR

            TELEPHONE POLE NUMEROUS OAK TREES DOWNED NEAR WALKER AND
            SCHLAPP ROAD

0428 PM     HAIL             S POPLAR GROVE          42.37N 88.82W
05/19/2005  1.00 INCH        BOONE              IL   EMERGENCY MNGR

            MULTIPLE REPORTS OF QUARTER AND PEA SIZED HAIL

0428 PM     HAIL             OSWEGO                  41.70N 88.33W
05/19/2005  0.75 INCH        KENDALL            IL   TRAINED SPOTTER

            NEAR ROUTE 34

0431 PM     HAIL             PLAINFIELD              41.62N 88.20W
05/19/2005  0.88 INCH        WILL               IL   TRAINED SPOTTER

            HAIL AT 135 AND STEWARD ROAD

0431 PM     FLOOD            PLAINFIELD              41.62N 88.20W
05/19/2005                   WILL               IL   TRAINED SPOTTER

            ROADS FLOODING AT 135 AND STEWARD ROAD

0431 PM     TSTM WND GST     PLAINFIELD              41.62N 88.20W
05/19/2005  60 MPH           WILL               IL   PUBLIC

            WIND GUSTS TO 60 MPH AT THEODORE AND ROUTE 59

0435 PM     HAIL             S PLAINFIELD            41.62N 88.20W
05/19/2005  1.00 INCH        WILL               IL   TRAINED SPOTTER

            HAIL AT I-55 AND I-80 INTERSECTION

0435 PM     TSTM WND DMG     PLAINFIELD              41.62N 88.20W
05/19/2005                   WILL               IL   TRAINED SPOTTER

            1 FOOT DIAMETER TREE DOWNED NEAR ROUTE 30 AND 59

0435 PM     HAIL             SHOREWOOD               41.52N 88.20W
05/19/2005  1.75 INCH        WILL               IL   NWS EMPLOYEE

0440 PM     HAIL             LAKE SUMMERSET          42.45N 89.40W
05/19/2005  0.88 INCH        WINNEBAGO          IL   TRAINED SPOTTER

0441 PM     HAIL             SHOREWOOD               41.52N 88.20W
05/19/2005  1.00 INCH        WILL               IL   TRAINED SPOTTER

            QUARTER SIZED HAIL AT I-55 AND ROUTE 52

0444 PM     TSTM WND DMG     3 NW YORKVILLE          41.67N 88.49W
05/19/2005                   KENDALL            IL   EMERGENCY MNGR

            RAILROAD GATES BLOWN DOWN NEAR ELDMAIN ROAD AND ROUTE 34

0450 PM     HAIL             WOODSTOCK               42.31N 88.44W
05/19/2005  0.88 INCH        MCHENRY            IL   EMERGENCY MNGR

0505 PM     HAIL             CRYSTAL LAKE            42.23N 88.33W
05/19/2005  0.88 INCH        MCHENRY            IL   EMERGENCY MNGR

0514 PM     HAIL             E CRYSTAL LAKE          42.23N 88.33W
05/19/2005  1.75 INCH        MCHENRY            IL   AMATEUR RADIO

0517 PM     HAIL             CRYSTAL LAKE            42.23N 88.33W
05/19/2005  1.75 INCH        MCHENRY            IL   TRAINED SPOTTER

            GOLF BALL SIZED HAIL AND LARGER COVERING THE GROUND

0521 PM     HAIL             CARY                    42.21N 88.25W
05/19/2005  1.25 INCH        MCHENRY            IL   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL COVERING THE GROUND

0536 PM     FLOOD            CRYSTAL LAKE            42.23N 88.33W
05/19/2005                   MCHENRY            IL   TRAINED SPOTTER

            NUMEROUS ROADS BLOCKED DUE TO FLOODING...AT LEAST 6
            INCHES STANDING WATER.

0545 PM     HAIL             BARRINGTON              42.15N 88.13W
05/19/2005  0.75 INCH        COOK               IL   EMERGENCY MNGR

            PENNY SIZED HAIL AT BARRINGTON FIRE DEPARTMENT IN LAKE
            COUNTY

0550 PM     TSTM WND GST     1 E WILMINGTON          41.30N 88.14W
05/19/2005  60 MPH           WILL               IL   TRAINED SPOTTER

            NEAR ROUTE 53 AND WILMINGTON-PEOTONE ROAD

0604 PM     HAIL             HERSCHER                41.05N 88.10W
05/19/2005  0.75 INCH        KANKAKEE           IL   CO-OP OBSERVER

0616 PM     HAIL             CHEBANSE                41.00N 87.91W
05/19/2005  2.75 INCH        IROQUOIS           IL   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTED BASEBALL SIZED HAIL AT MILE
            MARKER 302 ON I-57 AT KANKAKEE-IROQUOIS COUNTY LINE.

0616 PM     TSTM WND DMG     PLAINFIELD              41.62N 88.20W
05/19/2005                   WILL               IL   NWS EMPLOYEE

            LARGE TREE DOWN ON CATAN FARM ROAD NEAR DRAUDEN ROAD

&&

STACHNIK
Local storm report, May 19, 6:51 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
651 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     WATSEKA                 40.78N 87.73W
05/19/2005                   IROQUOIS           IL   TRAINED SPOTTER

            SEVERAL TREES DOWN IN WATSEKA

&&

STACHNIK
Special weather statement, May 19, 6:55 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
655 PM CDT THU MAY 19 2005

ILZ003>006-008-010>014-019>023-032-039-200100-
BOONE-COOK-DEKALB-DUPAGE-FORD-GRUNDY-KANE-KANKAKEE-KENDALL-LAKE-
LASALLE-LEE-LIVINGSTON-MCHENRY-OGLE-WILL-WINNEBAGO-
655 PM CDT THU MAY 19 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 290 FOR THE FOLLOWING AREA...

IN ILLINOIS THIS CANCELS 17 COUNTIES

IN CENTRAL ILLINOIS

LIVINGSTON...

IN EAST CENTRAL ILLINOIS

FORD...

IN NORTH CENTRAL ILLINOIS

BOONE... DE KALB... LA SALLE...
LEE... OGLE... WINNEBAGO...

IN NORTHEAST ILLINOIS

COOK... DUPAGE... GRUNDY...
KANE... KANKAKEE... KENDALL...
LAKE ILLINOIS... MCHENRY... WILL...

THIS CANCELS THE FOLLOWING ADJACENT COASTAL WATERS

NORTHERLY ISLAND TO CALUMET HARBOR IL...
WILMETTE HARBOR TO NORTHERLY ISLAND IL...
WINTHROP HARBOR TO WILMETTE HARBOR IL...

THIS INCLUDES THE CITIES OF...JOLIET...CHICAGO...PIPER CITY...
DEKALB...MORRIS...OREGON...AURORA...BELVIDERE...PONTIAC...DIXON...
ROCKFORD...OTTAWA...OSWEGO...WAUKEGAN...KANKAKEE AND WOODSTOCK.

INZ001>002-200100-
LAKE-PORTER-
655 PM CDT THU MAY 19 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 293 FOR THE FOLLOWING AREA...

IN INDIANA THIS CANCELS 2 COUNTIES

IN NORTHWEST INDIANA

LAKE INDIANA... PORTER...

THIS CANCELS THE FOLLOWING ADJACENT COASTAL WATERS

BURNS HARBOR TO MICHIGAN CITY...
CALUMET HARBOR IL TO GARY IN...
GARY INDIANA TO BURNS HARBOR...

THIS INCLUDES THE CITIES OF...VALPARAISO AND GARY.

ILZ033-200200-
IROQUOIS-
655 PM CDT THU MAY 19 2005

...SEVERE THUNDERSTORM WATCH NUMBER 290 REMAINS VALID UNTIL 9 PM CDT
FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 1 COUNTY

IN EAST CENTRAL ILLINOIS

IROQUOIS...

THIS INCLUDES THE CITIES OF...WATSEKA.

INZ010>011-019-200200-
BENTON-JASPER-NEWTON-
655 PM CDT THU MAY 19 2005

...SEVERE THUNDERSTORM WATCH NUMBER 293 REMAINS VALID UNTIL 9 PM
CDT...

IN INDIANA THIS WATCH INCLUDES 3 COUNTIES

IN NORTHWEST INDIANA

BENTON... JASPER... NEWTON...

THIS INCLUDES THE CITIES OF...RENSSELAER...MOROCCO AND FOWLER.
Local storm report, May 19, 7:03 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
703 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             N WATSEKA               40.78N 87.73W
05/19/2005  1.75 INCH        IROQUOIS           IL   CO-OP OBSERVER

            GOLF BALL SIZED HAIL ON THE NORTHERN EDGE OF WATSEKA AND
            SHELDON

&&

STACHNIK

The radar

The Chicago radar (KLOT), 117 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
May 19, 7:06 PM EST to 7:08 PM EST
Where
Benton County, Earl Park
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -87.417

Thunderstorm Wind, Benton

When
May 19, 7:06 PM EST
Where
Benton County, Earl Park
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -87.417

Several road signs were blown down.

Hail, Benton

When
May 19, 7:08 PM EST to 7:12 PM EST
Where
Benton County, Freeland Park
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -87.483

Half dollar size hail fell near State Road 18 and 71.

Thunderstorm Wind, Benton

When
May 19, 7:15 PM EST to 7:20 PM EST
Where
Benton County, Boswell
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -87.383

Several trees were uprooted and numerous tree limbs were blown down. One barn and one house trailer were leveled. A parked tractor trailer was blown over. Several barns suffered roof damage.

Hail, Benton

When
May 19, 7:18 PM EST to 7:22 PM EST
Where
Benton County, Boswell
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -87.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433791, 5433792, 5433793, 5433794, 5433795.